Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 67, NWS Melbourne, FL

June 8, 1996Brevard County, Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 8, 1996, 3:47 PM EDT for Brevard County, Indian River County, Florida. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1996, 3:47 PM EDT (19:47 UTC)
Expired
Jun 8, 1996, 4:45 PM EDT
In force
58 min
Issued by
NWS Melbourne, FL
Area
Whole counties

Counties Brevard County, FL, Indian River County, FL

The radar

The Melbourne radar (KMLB), 13 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 081947
SVRMLB
FLC009-061-082045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
347 PM EDT SAT JUN 8 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL FLORIDA
 
   ...BREVARD COUNTY...INDIAN RIVER COUNTY
 
AT 345 PM A LINE OF SEVERE THUNDERSTORMS WAS MOVING EAST AT 20 MPH AND
WILL SWEEP THROUGH THE SOUTHERN HALF OF BREVARD AND MOST OF INDIAN RIVER
COUNTY THROUGH 445 PM THIS AFTERNOON.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:52 PM EDT, 55 minutes earlier.

Area forecast discussion, Jun 8, 2:52 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
248 PM EDT SAT JUN 8 1996

WATCH JUST ISSUED...WILL BE BRIEF WITH ONGOING SVR. C-BRZ COLLISION
SEEMS IMMINENT OVER SRN HALF CWA WITH STRONG STORMS ON EACH BDRY
ALREADY...WILL LIKELY SE MORE SVR. NUMEROUS LEFTOVER BDRYS LIKELY TO
BE ARND THRU THIS EVENING.

TOMORROW SHAPING UP SIMILAR WITH APPROACHING LOW LEVEL TROF AND
EVER-INCREASING MSTR. PGRAD LOOKS SIMILAR TO TODAY THRU H48. WIL LKLY
HAVE BOTH COASTS C-BRZ...WITH COLLISION PSBL OVR INTRR. SELS 98O PUTS
US IN SLIGHT RISK SO MORE SVR STORMS PSBL TOMORROW.

CRISTALDI

In the hours before

Special weather statement, Jun 8, 10:51 AM EDT, 4 hours 56 minutes before
FLZ041-044>047-053-054-058-059-064-501-081630-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1045 AM EDT SAT JUN 8 1996

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EAST CENTRAL FLORIDA...

...NUMEROUS SHOWERS AND THUNDERSTORMS TO OCCUR THIS AFTERNOON...

DEEP SOUTHERLY FLOW HAS RETURNED PLENTIFUL MOISTURE TO THE FLORIDA
PENINSULA. DAYTIME HEATING WILL ALLOW A STRONG SEA BREEZE TO DEVELOP
AND PUSH SLOWLY INLAND. SCATTERED THUNDERSTORMS WILL FORM ALONG THE
SEA BREEZE AS IT MOVES WEST THROUGH THE COASTAL COUNTIES DURING THE
LATE MORNING AND EARLY AFTERNOON. DURING MID AFTERNOON...ADDITIONAL
STORMS WILL FORM AND BECOME NUMEROUS ACROSS THE INTERIOR. BY LATE
AFTERNOON...THUNDERSTORMS WILL BE COMMON ACROSS THE COASTAL COUNTIES
AGAIN...AND WILL LAST INTO THE EVENING.

RELATIVELY COLD TEMPERATURES IN THE MID TO UPPER LEVELS OF THE
ATMOSPHERE WILL ALLOW SOME STORMS TO BECOME STRONG TO SEVERE...
POSSIBLY PRODUCING HAIL AND WIND GUSTS TO 50 MPH OR HIGHER. HEAVY
RAINS ARE ALSO LIKELY AND MAY LEAD TO TEMPORARILY FLOODING OF POOR
DRAINAGE AREAS SUCH AS LOW LYING STREETS...PARKING LOTS...SMALL
STREAMS...AND CULVERTS. FLORIDA'S NUMBER ONE WEATHER THREAT...
FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING WILL POSE A SIGNIFICANT
THREAT TO SAFETY. LIGHTNING FROM STORMS YESTERDAY AFTERNOON KILLED A
PERSON NEAR ST. PETERSBURG...SO RESIDENTS SHOULD BE ON THE LOOKOUT
FOR STORMS TODAY...AND MOVE INDOORS AT ONCE SHOULD ONE APPROACH.

MARINE OUTLOOK...SHOWERS ISOLATED THUNDERSTORMS FROM NEAR THE MARTIN
AND ST LUCIE COUNTY COAST TO BETWEEN 25 AND 75 MILES OFFSHORE CAPE
CANAVERAL WILL CONTINUE. MORE STORMS WILL DEVELOP JUST INLAND DURING
THE LATE MORNING...PERHAPS NEAR THE INTRACOASTAL WATERWAY...AND MOVE
SLOWLY WEST. ADDITIONAL STORMS WILL FORM BY MID AND LATE AFTERNOON
OVER THE COASTAL AND INLAND COUNTIES...AND THESE STORMS MAY MOVE EAST
TO THE NEAR SHORE COASTAL WATERS AND PERSIST INTO THE EVENINGx. ALL
MARINE INTERESTS SHOULD PLAN ACCORDINGLY AND LISTEN TO SHORT TERM
FORECASTS THROUGHOUT THE AFTERNOON.

CRISTALDI
Special weather statement, Jun 8, 2:59 PM EDT, 48 minutes before
FLZ041-044>047-053-054-058-059-064-501-082030-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT SAT JUN 8 1996

...SEVERE THUNDERSTORM WATCH FOR ALL OF EAST CENTRAL FLORIDA UNTIL
900 PM...

NUMEROUS STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG BOTH THE
EAST AND WEST COAST SEA BREEZES. THESE BOUNDARIES ARE EXPECTED TO
COLLIDE OVER THE INTERIOR COUNTIES FROM LAKE OKEECHOBEE NORTH TO
METRO ORLANDO AND THE OCALA NATIONAL FOREST. MORE STRONG TO SEVERE
THUNDERSTORMS WILL FORM WHEN THIS OCCURS. SEVERE STORMS MAY PRODUCE
WIND GUSTS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL AND TORRENTIAL
RAINS. DEADLY CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH ANY
THUNDERSTORM. HEAD INDOORS AT ONCE AT THE FIRST SIGN OF
THUNDERSTORMS.

SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR ALL OF EAST CENTRAL
FLORIDA AT THIS TIME. PLEASE RELAY ANY REPORTS OF HAIL OR HIGH WINDS
TO THE NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:28 PM EDTSevere Thunderstorm WarningMLBBrevard62 min
Jun 8, 3:04 PM EDTSevere Thunderstorm WarningMLBOsceola56 min
Jun 8, 3:11 PM EDTTornado WarningMLBBrevard34 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.